|efavirenz or nevirapine
Sep 26, 2001
You are all doing a god job with this website.. Thank you so much. I have decided to start treatment with combivir and efavirenz. If i wont be able to tolerate efavirenz can i change to nevirapine or should i first start with nevirapine? My cd4=200 and vl=400k. My and my doctor have observed the progression of t cells and vl over a period of 7 month. It seems to me that any time my cd4 goes up , vl goes up too; and any time my cd goes down my vl goes down too but never under 100k. Does this means anything? At the moment my cd4 is 200 and vl=130k and feel very healthy. What is the danger if i delay treatment? It is better to start it sooner than later? Look forward to your answer. Thank you for your help
| Response from Dr. Young
Thanks for your questions and comments.
You are correct in assuming that if you do not tolerate efavirenz that you could switch to nevirapine. The drugs have different side effect profiles, so a switch for intolerance to one drug should not result in similar adverse symptoms.
I suspect that you and your doctor are tracking small and likely insignificant changes in viral load. Remember that on any given day, your viral load may vary from 3-5 fold, hence, a viral load of 100K on one day could be 500K on the next. This change would not represent any fundamental change in your virus or disease status.
As to the timing to starting therapy, nearly all experts would advise starting with a CD4 count of 200 and viral load >100K. This statement is made independent of whether you have symptoms or not. Of course, it is very important to factor in your willingness and motivation to start (the best predictor of non-adherence is the patient who says that they won't take medicines). If there are very active psychiatric or substance abuse issues, one could rationally argue to delay HIV therapy in order to get these issues under control. Nevertheless, psychiatric or substance abuse are not contraindications to HIV treatment, just part of a larger landscape of considerations in the care of persons.
Hope that these comments are helpful. Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.